MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number QD-16X8
Medical Device Problem Codes Hole In Material (1293); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.An evaluation of the photo provided by the user could not confirm the report.Based on the photo provided of the device with the pouch, it is hard to determine the location of the leakage.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook dilation syringe ds-60cc-s was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water.The balloon would not hold pressure and water was seen leaking from a pinhole on the distal end of the balloon.A visual examination of the catheter did not show any kinks/bends.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided indicated the balloon dilator did not receive negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use direct the user: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use caution the user: ¿entire balloon should be extended beyond tip of endoscope, and be completely visualized and positioned, before inflation." a possible contributing factor to a hole in the balloon material is failure to lubricate the balloon prior to advancement through the endoscope.The instructions for use direct the user: ¿apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc® balloon dilators are subjected to a visual examination and leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook quantum ttc esophageal balloon dilator.The user operated the cannulation [intubation] successfully and began to place the device.They advanced the device along the endoscope channel and began to inject the balloon, but the device could not be inflated.They withdrew the device and the balloon was found to be leaking.They replaced the balloon with a new device to finish the procedure.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6648596
Report Number1037905-2017-00404
Device Sequence Number19063974
Product Code KNQ
UDI-Device Identifier00827002223127
UDI-Public(01)00827002223127(17)191013(10)W3783826
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQD-16X8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/25/2017
Device Age8 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2017
Initial Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR
Patient Weight65